FDA restricts sale and distribution of Essure

FDA has issued an order to restrict the sale and distribution of the Essure device to make sure that all women contemplating use of the permanent contraception device have adequate risk information, so they can make informed decisions.

FDA has issued an order to restrict the sale and distribution of the Essure device to make sure that all women contemplating use of the permanent contraception device have adequate risk information, so they can make informed decisions. The agency said it is taking this step after learning that some women were not being sufficiently informed of the device's risks before having it implanted. FDA Commissioner Scott Gottlieb, MD, noted: "Despite previous efforts to alert women to the potential complications of Essure, we know that some patients still aren't receiving this important information. That is simply unacceptable. Every single woman receiving this device should fully understand the associated risks." New labeling for Essure—which will now be legally required when this product is offered to a patient—limits the sale and distribution of the product to only health care providers and facilities that provide information to patients about the risks and benefits of this device. The "Patient-Doctor Discussion Checklist—Acceptance of Risk and Informed Decision Acknowledgement" must be reviewed with the prospective patient by the health care provider to make sure the patient understands the risks, benefits, and other information about implantation of Essure. The patient must be given the opportunity to sign the acknowledgement, and the physician implanting the device must sign the agreement as well. Some patients implanted with Essure have experienced adverse events including perforation of the uterus and/or fallopian tubes, migration of inserts to the abdominal or pelvic cavity, persistent pain and suspected allergic or hypersensitivity reactions. In addition, there have been reports of headache, fatigue, weight changes, hair loss and mood changes. It is not known whether these symptoms are related to Essure.